Hail, Sedgwick
- When
- May 18, 1:59 PM CST to 2:00 PM CST
- Where
- Sedgwick County, 2.29 mi ESE of Garden Plain
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -97.640
Multiple rounds of severe weather impacted many areas of Kansas. The initial round developed during the mid-afternoon hours with numerous large hail reports across central and south-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Multiple rounds of severe weather impacted many areas of Kansas. The initial round developed during the mid-afternoon hours with numerous large hail reports across central and south-central Kansas. The next round developed during the late afternoon and evening hours, producing large hail across central Kansas.
The final round developed after 9 PM across west-central Kansas and moved east-northeastward into Reno County. A lone supercell thunderstorm tracked across southwest Kansas and eventually moved into Reno County. This storm produced a long track wedge tornado that was on the ground for over 30 miles and had a width around a mile wide. It destroyed three homes near the town of Plevna along with widespread tree and power line damage. This tornado was given an EF-3 rating with the most significant damage just southwest of Plevna. Fortunately there were no injuries or fatalities with this destructive tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 12:43 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 143 PM CDT Sun May 18 2025 .KEY MESSAGES... - Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening. - Quiet weather Tuesday-Wednesday. - More active weather possibly as early as Wednesday night, but especially late week through early next week. && .DISCUSSION... Issued at 142 PM CDT Sun May 18 2025 SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING: A sharpening dryline over western KS/OK amidst increasing large- scale ascent as a deep upper trough approaches from the west will be the focus thunderstorm chances and associated severe weather this afternoon through evening. Combination of strong instability and vertical shear will support severe thunderstorms capable of all severe hazards. Timing for the greatest severe threat will be from generally 5/6pm through midnight/2am. The first area of storms is beginning to form over northern-eastern OK and southern KS within a zone of strengthening deep warm/moist advection on leading edge of richer moisture return. Thinking this area will continue to expand northeastward into portions of central and eastern Kansas this afternoon. Primary threat with strongest activity will be isolated large hail given elevated nature of parcels. The 2nd area of storms (and the ones that have the greatest potential for "higher-end" severe weather) are expected to initiate further west along and ahead of the dryline over western-southwest KS and points south later this afternoon into early evening, with this activity tracking east-northeast thereafter. Long and cyclonically curved hodographs along with deep layer shear oriented perpendicular to the dryline supports supercells, capable of large hail, damaging winds, and tornadoes. The main question is how far east can these supercells remain near surface-based (and have an associated tornado risk) due to widespread clouds inhibiting surface heating further east across generally the eastern half of Kansas. Latest guidance supports the greatest risk for tornadoes generally southwest of a line extending from Russell to Hutchinson to Wellington where convective inhibition will be weakest and low-level buoyancy the highest. That said, do not want to discount a conditional tornado threat further east through the Flint Hills through late evening, as very rich boundary layer moisture advecting into the area may weaken the cap sufficiently for tornadoes, especially if supercells can remain discrete further east amidst an increasing low-level jet and enlarging low-level hodographs. The overall environment this evening is volatile, supporting the potential for a few strong tornadoes (EF2+) across the region. SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING: Round two arrives Monday afternoon and persists through the evening, as a dryline/cold front combo sharpens near the I-135 corridor, and a deep upper trough approaches from the west. Ample deep layer shear and instability will once again support the potential for severe storms. Unlike today, deep layer shear vectors Monday are oriented more parallel to the dryline/cold front, in addition to more pronounced upper forcing and mid-level cooling. Consequently, storm mode may tend to be a bit messier which could limit the overall potential for higher-end severe weather. However, long and straight hodographs in conjunction with the strong buoyancy could support splitting supercells capable of large hail and damaging winds. Could see a few tornadoes as well, especially with any storms that can remain at least semi-discrete and tracks to the right of the hodograph. ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK: The pattern could turn favorable for periodic storm chances returning by Wednesday night, but especially late week into early next week, as west-northwest flow aloft develops over the region. This pattern probably would not be as favorable for tornadoes, but could definitely support periodic bouts of large hail and damaging winds, along with locally heavy rainfall. Stay tuned as we refine forecast details in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1239 PM CDT Sun May 18 2025 First potential of scattered showers/storms will move southwest to northeast across central and eastern portions of Kansas this afternoon, within a zone of increasing deep warm/moist advection. A hail threat may accompany the strongest storms. The 2nd round of scattered to numerous thunderstorms will arrive from the west around 23-01z, as a dryline sharpens over western Kansas. A very favorable combination of strong instability and vertical shear will support severe storms capable of all severe weather hazards. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ADK AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 106 PM CDT Sun May 18 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 106 PM CDT Sun May 18 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon across central and eastern Kansas. Isolated large hail may accompany this activity. By early this evening, thunderstorms are expected to move in from the west and southwest, affecting much of the area through late evening. Hail up to tennis ball size, damaging winds to 70 mph and tornadoes will be possible with the stronger storms. While the greatest tornado threat will be roughly southwest of a line extending from Russell to Hutchinson to Wellington, cannot rule out a few tornadoes as far east as the Flint Hills through late evening. The storm threat should exit east of the region by midnight to 2 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms will be likely Monday afternoon and evening primarily along and east of Interstate 135. The stronger storms will be capable of golf ball size hail, damaging downburst winds and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by early evening, and again Monday afternoon and evening. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 17 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
18 hail, 1 tornado. Local standard time, as filed.
Half dollar size hail was observed at the National Weather Service office.
Golf ball size hail was measured at Kellogg and Ridge.
Golf ball size hail was measured near 9th and Zoo Boulevard.
Golf ball size hail was measured near 13th and West. The report was relayed from KAKE TV.
The report was received via MPING.
The report was received via MPING.
The time was estimated via radar.
Based on the NWS storm survey, the tornado started in Pratt County then went into Stafford County before entering western Reno County. The total track of the tornado was around 32 miles with 21 of those in Reno County. A peak of EF3 damage was found with estimated winds of 155 mph occurring in Stafford and Pratt counties. In Reno County, the peak estimated winds were 145 mph based on a brick exterior home that had all of the exterior walls removed except long entryway. One portion of an interior wall remained. The maximum width was around one mile. This tornado damaged multiple homes to varying degrees in the town of Plevna with damage ranging from EF0 to EF2. Then the torando tracked northeast before going northwest prior to dissipating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263285, 1263286, 1263287, 1263288, 1263290, 1263292, 1263293, 1263304, 1263305, 1263307, 1263308, 1263309, 1263310, 1263311, 1263312, 1263313, 1263314, 1263315, 1267002.